Hail, Susquehanna
- When
- May 4, 3:02 PM EST
- Where
- Susquehanna County, 2.07 mi NW of Gibson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.820, -75.680
An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and a few storms reached severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance pushed across the region during the afternoon. Showers and thunderstorms developed, and a few storms reached severe levels. Colder temperatures aloft caused many of the storms to produce hail, and strong winds were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 12:42 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 142 PM EDT TUE MAY 4 2010 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA TODAY...BRINGING A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS BY AFTERNOON. QUIET WEATHER IS THEN EXPECTED THROUGH WEDNESDAY WITH MILD TEMPERATURES ONCE AGAIN AS A WARM FRONT LIFTS THROUGH THE REGION. THE NEXT CHANCE OF RAIN WILL BE LATE WEDNESDAY NIGHT AND THURSDAY AS ANOTHER FRONT PASSES THROUGH. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ELONGATED UL TROF EXTENDS FM LOW JUST SOUTH OF HUDSON BAY TO ANOTHER LOW OVR EAST TX. EMBEDDED S/WV PRODUCING SHOWERS ACRS THE MIDWEST AND HEADED TWD WRN NY EARLY THIS MRNG. INITIAL BATCH OF SHOWERS MVG INTO WRN PA. EXPECT THESE SHOWERS TO SLOWLY DISSIPATE THRU THE MRNG AS IT HEADS INTO SLIGHTLY DRIER AIRMASS. WL KEEP THE EARLY MRNG HRS DRY THRU DAYBREAK WITH ONLY A FEW SPRINKLES POSSIBLE OVR WRN ZONES. WK CDFNT CURRENTLY LOCATED OVR CNTRL MI THRU NW INDIANA BASED ON SFC ANALYSIS WL PASS THRU CWA THIS MRNG/EARLY AFTN. GUIDANCE AND CURRENT SPEED OF FRONT INDICATES FROPA BY 18Z OVR FA. VRY LITTLE CHG IN AIRMASS AND/OR WIND SHIFT IS EXPECTED WITH FRONT AS BNDRY IS FAIRLY WEAK. MOST ACTIVITY THIS AFTN WILL STEM FM UL TROF/SHORTWAVE PASSING THRU AREA. CLDR TEMPS ALOFT AND DWPTS IN THE U40S COUPLED WITH TEMPS RISING INTO THE LOWER 70S WL RESULT IN CAPES RANGING FM 300-700 J/KG ACRS THE REGION TODAY. BEST ACTIVITY EXPECTED TO BE ACRS NY STATE CLOSEST TO FRCG. HV UPPED POPS TO LKLY THIS AFTN OVR MOST OF UPSTATE NY WITH EXCEPTION OF FINGER LKS. FEEL BEST INSTABILITY WL BE NORTH AND EAST OF THIS REGION. BASED ON DRY AIR AND INVERTED-V STRUCTURE BEING ADVERTISED IN BUFKIT SNDGS...THINK POTENTIAL EXISTS FOR SOME GUSTY WINDS THIS AFTN. CERTAINLY NOT IMPRESSED WITH LACK OF MOISTURE AS DWPTS WL ONLY BE IN THE 40S THIS AFTN. HWVR PLENTY OF SHEAR LOOKS TO BE PRESENT FM 0-6KM ALONG WITH CONDITIONALLY UNSTABLE LAPSE RATES. EXPECT LAPSE RATES WL INCRS THRU THE AFTN AS UL TROF AND COLDER TEMPS MV THRU. SHOWERS/THUNDER PROGRESS FM WEST TO EAST THRU THE DAY...COMING TO AN END ACRS REGION THIS EVNG AS TROF MVS INTO HUDSON VLY/NEW ENGLAND. SKIES EXPECTED TO CLR RAPIDLY IN WK OF TROF PASSAGE. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... CLEAR SKIES AND LGT WINDS TONIGHT IN WK OF UL TROF. H5 RIDGING WL BUILD IN BRIEFLY. NEXT SYSTEM CURRENTLY LOCATED OVR THE PRAIRIE PROVINCES WL DROP SOUTH INTO THE NRN TIER OF THE U.S. WED MRNG. AS SFC LOPRES HEADS EAST A WMFNT WL DVLP AND CLIP WRN NY. THIS WL BRING A FEW MORE CLDS TO THE AREA BY DAYBREAK BUT WITH A LACK OF MOISTURE PRESENT...DO NOT EXPECT MUCH IN THE WAY OF POPS AS MOST PCPN WL RMN BACK TO THE WEST. SYSTEM WINDS UP DRG THE DAY WED AS H5 LOW TRAVERSES ACRS U.S./ CANADIAN BORDER. A CDFNT WL THE AREA WED NGT AS H5 RIDGE AXIS SLIDES TWD THE EAST COAST. ALL MODELS ARE INSISTENT ON PCPN RMNG WEST OF AREA THRU 00Z THURSDAY WITH CDFNT ENTERING CWA WED NGT. EURO/00Z NAM SLOWEST OF THE MODELS WITH FNT BISECTING AREA 12Z THUR AND GFS/GEM FURTHER TO THE EAST. GIVEN TRENDS FM THE LAST FEW SYSTEMS...PREFER SLOWER SOLN WITH POPS LATE WED NGT AND CONTINUING INTO PART OF THE DAY THURSDAY. TEMPS WL WARM QUITE A BIT AHD OF FROPA WED WITH H8 TEMPS RISING TO +12C OR GREATER. THIS YIELDS HIGHS IN THE U70S/NR 80 GIVEN FULL MIXING. WL BOOST TEMPS DRG THE DAY AS A DELAYED FRONT WL ALLOW FOR LESS CLD CVR AND WARMER AFTN MAXES. SHOWERS AND ISOLD CONVECTION WL LINGER THUR MRNG UNTIL FROPA. TEMPS WL RMN ABV NORMAL BUT RUN SOME 10 DEGREES COOLER THAN WED. QUIET WX THRU END OF SHORT TERM WITH BRIEF HIPRES BRINGING MOCLR SKIES AND NR NORMAL TEMPS THUR NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... A STALLED FRONTAL BOUNDARY DRAPED TO THE SOUTH OF THE REGION AT THE START THE PERIOD WILL LIFT NORTH FRI NIGHT IN RESPONSE TO A STRONG DISTURBANCE MOVING NORTHEAST FROM THE SOUTHERN PLAINS. WITH INCREASING MOISTURE ADVECTION AHEAD OF THIS FEATURE ALONG WITH THE ARRIVAL OF AN UPPER SHORTWAVE EMBEDDED IN ZONAL FLOW ALOFT...SHWRS WILL BE ON THE INCREASE OVERNIGHT FRI. MODELS STILL HAVING PROBLEMS RESOLVING THE THE ARRIVING UPPER-LEVEL FEATURE WITH THE GFS MAINTAINING A FASTER SOLUTION AND SUGGESTING THAT MUCH OF THE FORECAST AREA WILL RESIDE IN THE WARM SECTOR BY FRI AFTERNOON. MEANWHILE...00Z ECMWF WHICH HAS SUPPORT FROM THE 00Z CANADIAN GEM KEEPS MUCH THE FRONT TO THE SOUTH UNTIL FRI NIGHT WHICH AGREES WELL WITH HPC PREFERENCE. IN ANY EVENT...ALL MODELS IN AGREEMENT THAT THE UPPER TROUGH WILL CLOSE OFF AND TAKE UP RESIDENCE ACROSS EASTERN QUEBEC THEREBY MAINTAINING NORTHERLY COLD AIR ADVECTION FLOW ALOFT BY EARLY TO MIDDLE PORTIONS OF THE WEEKEND. THIS FEATURE WILL BE SLOW MOVING WHICH WILL KEEP THE WEATHER PATTERN UNSETTLED FOR MUCH OF THE NORTHEAST. INDIVIDUAL SHORTWAVES ROTATING AROUND THE WESTERN PERIPHERY OF THE FEATURE WILL KEEP THE CHANCE FOR SHWRS IN THE FORECAST...WITH A SECONDARY COLD FRONT EXPECTED TO MOVE INTO THE AREA EARLY SUN MORNING. MUCH COOLER AIR WILL THEN FILTER SOUTH FROM CANADA WITH H85 TEMPS FALLING TO SUBZERO VALUES THROUGH SUN AFTERNOON. CONCEIVABLE TO HAVE A NON- DIURNAL TEMP TREND SUN AFTERNOON HOWEVER STILL TOO EARLY TO GET FANCY WITH THE GRIDS AT THIS TIMESCALE. IN ANY EVENT...COOL TEMPS LIKELY INTO EARLY NEXT WEEK WITH POSSIBLE FREEZE CONCERNS BEFORE TEMPS BEGIN MODERATING AHEAD OF THE NEXT APPROACHING DISTURBANCE BY MON/TUE. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... CONV MVG THRU THE FCST AREA ATTM ASOCIATED WITH AN UPR SHRT WV AND ENHANCED BY DAYTIME HTG. TRW THREAT SHD LESSEN AFT ABT 20-21 Z AS THE SHRT WV PASSES AND THE ATMOS STABILIZES FROM THE CONV OVERTURN. REMAINDER OF THE TAF PD SHD BE VFR AS DRIER AND MORE STABLE AIR MVES IN UNDER A SHRT WV RDG TNGT AND EARLY WED. OUTLOOK... TUE NGT TO WED...MAINLY VFR. SHOWERS ALONG WEAK FRONTAL BOUNDARY. WED NGT TO SAT...MVFR PSBL IN SCT -SHRA. SUN...VFR. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS AT THIS TIME AS RAIN OVER THE NEXT SEVERAL DAYS WILL KEEP RH VALUES ABOVE CRITERIA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PVN NEAR TERM...PVN SHORT TERM...PVN LONG TERM...CMG AVIATION...CMG/DGM FIRE WEATHER...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 205 PM EDT TUE MAY 4 2010 NYZ009-015>018-022>025-036-037-044-051815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- 205 PM EDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND HAVE AND WILL OCCUR FOR THE NEXT HOUR OR TWO. NO HAZARDOUS WEATHER IS EXPECTED AFTER 5 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED. NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-051815- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 205 PM EDT TUE MAY 4 2010 ...SEVERE THUNDERSTORM WATCH 139 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. AFTER 8 PM...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM TSTM WND GST SYRACUSE 43.04N 76.14W
05/04/2010 M63.00 MPH ONONDAGA NY ASOS
1236 PM HAIL 5 E AURORA 42.75N 76.60W
05/04/2010 E0.75 INCH CAYUGA NY PUBLIC
HAIL FELL IN POPLAR RIDGE.
0100 PM HAIL TULLY 42.80N 76.11W
05/04/2010 E0.50 INCH ONONDAGA NY PUBLIC
HAIL COVERED THE GROUND
0100 PM HAIL TRUMANSBURG 42.54N 76.66W
05/04/2010 E0.25 INCH TOMPKINS NY TRAINED SPOTTER
PEA-SIZE HAIL FELL FOR 3 MINUTES
&&
JMLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM TSTM WND GST SYRACUSE 43.04N 76.14W
05/04/2010 M63.00 MPH ONONDAGA NY ASOS
1236 PM HAIL 5 E AURORA 42.75N 76.60W
05/04/2010 E0.75 INCH CAYUGA NY PUBLIC
HAIL FELL IN POPLAR RIDGE.
0100 PM HAIL TRUMANSBURG 42.54N 76.66W
05/04/2010 E0.25 INCH TOMPKINS NY TRAINED SPOTTER
PEA-SIZE HAIL FELL FOR 3 MINUTES
0100 PM HAIL TULLY 42.80N 76.11W
05/04/2010 E0.50 INCH ONONDAGA NY PUBLIC
HAIL COVERED THE GROUND
0103 PM HAIL HOMER 42.64N 76.18W
05/04/2010 E0.50 INCH CORTLAND NY PUBLIC
0109 PM HAIL BOONVILLE 43.48N 75.33W
05/04/2010 E0.25 INCH ONEIDA NY PUBLIC
0112 PM HAIL ITHACA 42.44N 76.50W
05/04/2010 E0.50 INCH TOMPKINS NY PUBLIC
0112 PM HAIL JACKSONVILLE 42.52N 76.62W
05/04/2010 E0.50 INCH TOMPKINS NY PUBLIC
0117 PM HAIL UTICA 43.10N 75.23W
05/04/2010 E0.50 INCH ONEIDA NY PUBLIC
0118 PM TSTM WND DMG ROME 43.23N 75.49W
05/04/2010 ONEIDA NY PUBLIC
TREE BRANCHES KNOCKED DOWN, TIN ROOF BLOWN OFF HOUSING.
0121 PM HAIL ITHACA 42.44N 76.50W
05/04/2010 E1.00 INCH TOMPKINS NY PUBLIC
0127 PM TSTM WND DMG VERNON 43.08N 75.54W
05/04/2010 ONEIDA NY BROADCAST MEDIA
TREES DOWN. ALSO IN VERONA AND WEST MORELAND
0130 PM TSTM WND DMG YORKVILLE 43.11N 75.27W
05/04/2010 ONEIDA NY PUBLIC
STRUCTURAL DAMAGE REPORTED.
&&
JMLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 225 PM EDT TUE MAY 4 2010 NYZ062-PAZ048-072-041915- PIKE PA-SULLIVAN NY-WAYNE PA- 225 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN PIKE...SOUTH CENTRAL SULLIVAN AND SOUTHERN WAYNE COUNTIES... * AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR ARLINGTON...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LAKEVILLE AT 230 PM EDT... PAUPACK AND HAWLEY AT 235 PM EDT... BLOOMING GROVE AND KIMBLES AT 240 PM EDT... LORDS VALLEY AND PECKS POND AT 245 PM EDT... ROWLAND AT 250 PM EDT... GREELEY AND LACKAWAXEN AT 255 PM EDT... TWIN LAKES AND SHOHOLA AT 300 PM EDT... GLEN SPEY AND MILFORD AT 310 PM EDT... THE STORM WILL MOVE OVER LAKE WALLENPAUPACK. ANYONE ON THE LAKE SHOULD SEEK SHELTER IMMEDIATELY. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 244 PM EDT TUE MAY 4 2010 NYZ046-057-041945- DELAWARE NY-OTSEGO NY- 244 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN DELAWARE AND SOUTH CENTRAL OTSEGO COUNTIES... * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR SIDNEY CENTER...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... NORTH FRANKLIN AT 250 PM EDT... COLCHESTER AT 255 PM EDT... HAMDEN AND MEREDITH AT 305 PM EDT... DELHI AND EAST DELHI AT 310 PM EDT... BUTTS CORNER AT 315 PM EDT... KORTRIGHT AT 320 PM EDT... ANDES AND WOLF HOLLOW AT 325 PM EDT... HOBART AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 311 PM EDT TUE MAY 4 2010 NYZ045-055-056-PAZ038-039-042015- BRADFORD PA-BROOME NY-CHENANGO NY-SUSQUEHANNA PA-TIOGA NY- 311 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM WILL AFFECT BROOME...NORTHEASTERN BRADFORD... NORTHERN SUSQUEHANNA...SOUTHEASTERN TIOGA AND SOUTHWESTERN CHENANGO COUNTIES... * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR BINGHAMTON...AND MOVING EAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GREAT BEND AND HALLSTEAD AT 320 PM EDT... WINDSOR AND EAST WINDSOR AT 325 PM EDT... LANESBORO AND SUSQUEHANNA AT 330 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 328 PM EDT TUE MAY 4 2010 NYZ009-018-036-037-042015- MADISON NY-ONEIDA NY-ONONDAGA NY- 328 PM EDT TUE MAY 4 2010 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...NORTHEASTERN ONONDAGA AND NORTHWESTERN MADISON COUNTIES... * AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR NORTH SYRACUSE...AND MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... KIRKVILLE AT 335 PM EDT... LAKEPORT AND MANLIUS AT 340 PM EDT... CHITTENANGO AT 345 PM EDT... PERRYVILLE AT 350 PM EDT... CANASTOTA AT 355 PM EDT... ONEIDA AT 400 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
The Binghamton radar (KBGM), 49 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235355, 235356, 235357.